Miscommunication Leads to Duplicate Anticoagulation Therapy for Patient

Miscommunication Leads to Duplicate Anticoagulation Therapy for Patient
Miscommunication Leads to Duplicate Anticoagulation Therapy for Patient

In a recent case study in Case Reports – Drug Safety, miscommunication between pharmacists leads to unintentional duplicate anticoagulation therapy and elevated INR in a patient with a history of pulmonary embolism (PE).

A 62-year-old-man presented to a pharmacist-led anticoagulation clinic for follow-up after post-extensive bilateral PE. He had received warfarin 10mg daily for two days during hospitalization and was discharged with 5mg daily. His INR was 2.3 and he continued on treatment with 5mg per day; however, an INR of >8.0 was revealed seven days later during point-of-care testing. He denied taking extra warfarin doses, but did admit to initiation of a medication five days earlier.

After the initial visit at the anticoagulation clinic, the patient had inquired about the cost of rivaroxaban with his insurance plan. The clinic staff called the patient's pharmacy, placed an order for a rivaroxaban 20mg prescription, and determined that the co-pay would be $40 per month. The clinic staff requested that the order be discontinued, but the pharmacy staff placed the order on hold instead in the patient's profile. The patient presented to the pharmacy the next day to pick up a different medication refill and the rivaroxaban prescription was included in his order. The patient reportedly did not receive counseling when the rivaroxaban was dispensed; he believed that it was a new medication to treat neuropathy, a problem recently discussed with his primary care physician. 

Loading links....